Alert archive / Louisiana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 240, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 11, 2016, 5:34 PM CDT for Catahoula Parish, Concordia Parish, Louisiana. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2016, 5:34 PM CDT (22:34 UTC)
- Expired
- May 11, 2016, 5:52 PM CDT
- In force
- 18 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Catahoula Parish, LA, Concordia Parish, LA
The radar
The Ft Polk radar (KPOE), 112 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.6 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- -48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
959
WUUS54 KJAN 112234
SVRJAN
LAC025-029-112315-
/O.NEW.KJAN.SV.W.0240.160511T2234Z-160511T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
534 PM CDT WED MAY 11 2016
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CONCORDIA PARISH IN NORTHEASTERN LOUISIANA...
SOUTHWESTERN CATAHOULA PARISH IN NORTHEASTERN LOUISIANA...
* UNTIL 615 PM CDT
* AT 533 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ARCHIE...OR 14
MILES NORTH OF LARTO...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
JONESVILLE AROUND 550 PM CDT.
WALLACE RIDGE AROUND 555 PM CDT.
WILDSVILLE AROUND 600 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3163 9201 3176 9173 3139 9168 3133 9201
TIME...MOT...LOC 2233Z 255DEG 18KT 3157 9192
HAIL...1.00IN
WIND...60MPH
$$
171 follow-up statement
794
WWUS54 KJAN 112252
SVSJAN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
552 PM CDT WED MAY 11 2016
LAC025-029-112301-
/O.CAN.KJAN.SV.W.0240.000000T0000Z-160511T2315Z/
CONCORDIA LA-CATAHOULA LA-
552 PM CDT WED MAY 11 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CONCORDIA AND
SOUTHWESTERN CATAHOULA PARISHES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL NICKEL
SIZED HAIL AND GUSTY WINDS TO 40 MPH ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 3163 9201 3176 9173 3139 9168 3133 9201
TIME...MOT...LOC 2250Z 255DEG 18KT 3159 9182
$$
17What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 4:15 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, May 11, 4:15 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Jackson MS 415 PM CDT WED MAY 11 2016 .DISCUSSION...It has been quite a muggy afternoon across the region, although a touch cooler than anticipated in some areas thanks to a fair amount of mid layer clouds streaming overhead. These clouds are tied to a weak and diffuse upper level disturbance moving into the area right now, and the presence of this disturbance is making HIRES models (specifically the HRRR) struggle. Reasoning for the latter is due to the fact that the air mass in the region, especially across central and western zones, is quite unstable and a little capped but the presence of this disturbance could offer enough lift to break this lid to convection. However, up until present, the lid on convection has remained stout and only a few sprinkles have manifested. Still think there is an opportunity for a 20 to 30 percent coverage of storms to develop late this afternoon and going into this evening as the disturbance crosses and works with moderate instability (at least before instability starts waning later this evening). If storms do form, a strong storm will not be out of the question given a little bit of shear in the environment and MLCAPE values maxing out from 1500 to 2500 j/kg. Otherwise, generally anticipate a mild and muggy night with only lingering slight chances of thunderstorms after midnight along the border of northwestern zones and some potential of patchy late night fog in southeastern MS. Tomorrow, the prospect of atmospheric lifting mechanisms, at least in northern portions of the region, will be higher as a cold front approaches from the northwest late in the day. In addition, another disturbance in evolving northwest flow aloft will move in during the afternoon and at least offer subtle upper level lift in addition to the low level frontal convergence. Deep and low level wind shear will not be more than moderate, and should not be enough to produce supercells, but given decent anticipated instability a few potent line segments capable of producing hail and a few instances of damaging winds will be possible in northwestern zones in the afternoon. It is in these locations where we have a limited risk of severe weather advertised for tomorrow. Fortunately, given mentioned tame wind shear values expected, the prospect of tornadoes or any significant severe weather in our area appears pretty low at this time. The cold front working into the area late tomorrow will slowly push southeast through the region tomorrow night through early Friday, although probably not getting much south of our region before stalling. Upper lift in tandem with the front will really be vacating the premises after tomorrow evening and model consensus is catching on to the idea that convection co-located with the front will be increasingly isolated tomorrow night into early Friday along and south of I-20 as the front clears the region. Expect the passage of the front to the south to temporarily bring some drier and cooler air to the region (especially north of I-20) Friday through Saturday. However, by later Sunday the front will be drifting back to the north and the somewhat active northwest flow regime incorporating this boundary back toward the Southern Plains and Arklatex will begin shifting its juxtaposition of ingredients for inclement weather back toward the Lower Mississippi Valley. /BB/ && .AVIATION...VFR flight categories will continue to prevail this afternoon and into tonight at TAF sites across the area. Southerly winds will subside this evening...becoming light to calm overnight. Low stratus is expected to again develop over a good portion of the region early Thursday morning. This could again reduce ceilings to MVFR/IFR categories. Some patchy fog is also possible across mainly East Central and Southeast Mississippi...KGTR...KMEI...and...KHBG. This could also potentially reduce visibilities at affected sites to MVFR status. /19/ && .PREV DISCUSSION... /issued 415 AM CDT WED MAY 11 2016/ LONG TERM...SUNDAY NIGHT THROUGH TUESDAY...THE GFS IS NOW MORE AGGRESSIVE THAN THE ECMWF IN MOVING RAIN BACK OVER OUR CWA SUNDAY NIGHT AS WAA INCREASING AHEAD OF AN APPROACHING DISTURBANCE TRACKING ACROSS THE SOUTHERN PLAINS. THIS SYSTEM LOOKS TO BRING RAIN CHANCES THAT WILL LAST INTO MONDAY NIGHT. TUESDAY A MOIST AIR MASS WILL BE OVER OUR REGION. A SURFACE RIDGE WILL BE NOSING ALONG THE GULF COAST STATES FROM THE EAST WHILE SOUTHWEST FLOW ALOFT CONTINUES OVER OUR REGION DOWNSTREAM OF A DEEPENING UPPER LEVEL TROUGH OVER THE FOUR CORNERS REGION. DAYTIME HEATING IS EXPECTED TO RESULT IN AT LEAST ISOLATED COVERAGE OF AFTERNOON AND EARLY EVENING STORMS. /22/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 67 88 63 83 / 26 34 35 9 Meridian 65 87 63 83 / 17 27 39 13 Vicksburg 67 87 65 83 / 25 38 28 8 Hattiesburg 66 89 67 85 / 17 17 29 34 Natchez 66 88 66 82 / 24 17 26 19 Greenville 68 84 61 81 / 18 68 27 3 Greenwood 67 84 60 80 / 14 63 35 4 && .JAN Watches/Warnings/Advisories... MS...None. LA...None. AR...None. && BB/19/22
Hazardous weather outlook, May 11, 2:01 PM CDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 201 PM CDT WED MAY 11 2016 ARZ074-075-LAZ007>009-015-MSZ018-019-025>027-034-035-121100- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-WASHINGTON-HUMPHREYS- 201 PM CDT WED MAY 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...AND NORTHWEST MISSISSIPPI. .DAY ONE...TONIGHT AND THURSDAY... SEVERE THUNDERSTORMS THREAT...LIMITED TIMING...THURSDAY A FEW SEVERE STORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA LATE THURSDAY AFTERNOON INTO EARLY THURSDAY EVENING. THE PRIMARY CONCERN WITH STORMS DURING THIS TIME WILL BE QUARTER SIZE HAIL AND DAMAGING WIND GUSTS OF 60 MPH. (WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1) .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION THURSDAY. LAZ016-023>026-MSZ028>033-036>066-072>074-121100- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-MONTGOMERY- WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 201 PM CDT WED MAY 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...EAST CENTRAL MISSISSIPPI... NORTH CENTRAL MISSISSIPPI...NORTHEAST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...SOUTHEAST MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND WEST CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT AND THURSDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY. 19 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL. SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL. ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL. LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN HOME PAGE... WWW.WEATHER.GOV/JAN STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE... WWW.SRH.NOAA.GOV/JAN/?N=SAFE FIND NWS JAN ON FACEBOOK... WWW.FACEBOOK.COM/NWSJACKSONMS FOLLOW NWS JAN ON TWITTER... @NWSJACKSONMS ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... STORM PREDICTION CENTER (SPC)... WWW.SPC.NOAA.GOV/ SPC...MESO ANALYSIS... WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/# SPC...DAY 1 THROUGH 3 OUTLOOKS... WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/ SPC...STORM REPORTS... WWW.SPC.NOAA.GOV/CLIMO/ NWS JAN CURRENT SVR/TOR WATCHES... WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
In the hours before
Special weather statement, May 11, 5:07 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
507 PM CDT WED MAY 11 2016
LAZ024-026-112230-
CATAHOULA LA-CONCORDIA LA-
507 PM CDT WED MAY 11 2016
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CONCORDIA AND
SOUTHWESTERN CATAHOULA PARISHES UNTIL 530 PM CDT...
AT 506 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR WALTERS...OR 7 MILES NORTHWEST OF LARTO...MOVING NORTHEAST AT 25
MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
WALTERS AROUND 515 PM CDT.
MAYNA AND ARCHIE AROUND 520 PM CDT.
LAT...LON 3161 9201 3168 9195 3141 9173 3134 9199
3136 9201
TIME...MOT...LOC 2206Z 236DEG 20KT 3146 9198
17Special weather statement, May 11, 5:30 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 530 PM CDT WED MAY 11 2016 LAZ024-026-112300- CATAHOULA LA-CONCORDIA LA- 530 PM CDT WED MAY 11 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CONCORDIA AND SOUTHWESTERN CATAHOULA PARISHES UNTIL 600 PM CDT... AT 530 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM OVER MAYNA...OR NEAR LARTO...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... NEW ERA AROUND 535 PM CDT. LAT...LON 3161 9201 3169 9180 3138 9172 3133 9201 TIME...MOT...LOC 2230Z 255DEG 18KT 3145 9189 17
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 5:07 PM CDT | Special Weather Statement | JAN | Catahoula | 23 min |
| May 11, 5:30 PM CDT | Special Weather Statement | JAN | Catahoula | 30 min |
| May 11, 6:04 PM CDT | Special Weather Statement | JAN | Catahoula | 26 min |
| May 11, 6:28 PM CDT | Special Weather Statement | JAN | Catahoula | 32 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.